Friday, October 16, 2015

86 the 5-FU

Cyclophosphamide compound
I like to know what's going on, the details, the rationale behind why something is done the way it's done. In French class, I'll often ask the derivation of a word, which I find often helps the context and helps me relate it to English root words. (Sometimes there is no context, other than "It's French!")

I thought I wanted to know the details of the chemotherapy drugs Donna-Lane is being given, the ones that are making her so lethargic about 2-3 days after the chemo session (she characterizes herself as a 'slug'). After reading a small mountain of medical jargon and laundry lists of potential side effects, I'm not so sure now that I might prefer not to know.

I'll share with you a little, but not so much to scare the shit out of you (yes, diarrhoea - Brit spelling - can be one of the side effects).

For the first three chemo treatments, spaced three weeks apart, the chemical "cocktail"is known as FEC: Flourouracil, Epirubicine, and Cyclophosphamide.

In reverse order,  Cyclophosphamide is sort of derived from mustard and works by inducing the death of certain "T cells" or T lymphocytes. When they operated on D-L, they found cancer in 10 of the 17 lymph nodes they removed. One of the possible side effects is infertility, so I guess we won't be having any children together.

Epirubicine is supposed to make cancer cell DNA "get tangled up" - that's the technical term one medical website used - so cancer cells can't divide and grow. Epi is a red liquid, so it's easy to see flowing through the IV tubing; it also makes you pee pink for a day or so. And it's the drug that makes your hair fall out, including all body hair.

Flourouracil, the 5-FU in the title, can also cause alopecia (hair loss), vomiting, the d-word, and a bunch of other stuff, including persistent hiccups (fortunately not for D-L), and mood disorders (not touching that one).

The 5-FU can also lead to "neutropenia" - in essence, an abnormally low number of white blood cells. After her 2nd treatment of FEC, Donna-Lane's white cell count was off the charts low, and she was extremely fatigued, so the oncologist decided to take her off the "F" and just use the "E" and "C" chemicals for the 3rd treatment. (We won't know how that's affected her white cell count until the middle of next week.)

After a brief break, during which we plan to go down to Argeles-sur-mer for a few days, D-L will enter the 2nd phase of chemo through Nov-Dec with yet another toxin injected into her body. Not sure of the name of that one, but I think it's made from the needles of the yew tree; we'll let yew know.

We remind ourselves this is all preventative. The doctors were confident they removed all the cancer with the operation. This 3 months of chemo, followed in Feb-Mar by 6 weeks of radiotherapy, is all just in case there's a stray cancer cell anywhere in her body. It's intended to prolong D-L's life ... but in the meantime, with low energy levels and tethered to the hospital every week, life is a struggle for her to enjoy to the fullest, as she normally does.

I invite you to read how she copes; check out her blog: http://breastisyettocome.blogspot.ch/

If you are being treated for cancer, or know someone who is, her blog (and positive attitude) may help you as well.

No comments:

Post a Comment